Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 270, NWS Mobile, AL

December 14, 2022Mobile County, Washington County, Alabama; Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Dec 14, 2022, 7:17 AM CST for Mobile County, Washington County, Alabama; Greene County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2022, 7:17 AM CST (13:17 UTC)
Expired
Dec 14, 2022, 8:00 AM CST
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Mobile County, AL, Washington County, AL, Greene County, MS

The radar

The Mobile radar (KMOB), 50 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 14, 5:55 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS54 KMOB 141317
SVRMOB
ALC097-129-MSC041-141400-
/O.NEW.KMOB.SV.W.0270.221214T1317Z-221214T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
717 AM CST Wed Dec 14 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mobile County in southwestern Alabama...
  Southwestern Washington County in southwestern Alabama...
  Southeastern Greene County in southeastern Mississippi...

* Until 800 AM CST.

* At 717 AM CST, a severe thunderstorm was located 10 miles southeast
  of Leakesville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Deer Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CST for southwestern
Alabama...and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 PM CST for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3100 8843 3104 8851 3132 8831 3120 8814
TIME...MOT...LOC 1317Z 220DEG 24KT 3103 8845 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
3 follow-up statements
432 
WWUS54 KMOB 141329
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
729 AM CST Wed Dec 14 2022

MSC041-141339-
/O.CAN.KMOB.SV.W.0270.000000T0000Z-221214T1400Z/
Greene MS-
729 AM CST Wed Dec 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM CST for southwestern
Alabama...and southeastern Mississippi.

LAT...LON 3132 8831 3120 8814 3106 8834 3105 8843
      3115 8843
TIME...MOT...LOC 1329Z 220DEG 24KT 3109 8839 

$$

ALC097-129-141400-
/O.CON.KMOB.SV.W.0270.000000T0000Z-221214T1400Z/
Mobile AL-Washington AL-
729 AM CST Wed Dec 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CST
FOR NORTHWESTERN MOBILE AND SOUTHWESTERN WASHINGTON COUNTIES...

At 729 AM CST, a severe thunderstorm was located 9 miles west of
Citronelle, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Deer Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CST for southwestern
Alabama...and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3132 8831 3120 8814 3106 8834 3105 8843
      3115 8843
TIME...MOT...LOC 1329Z 220DEG 24KT 3109 8839 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
704 
WWUS54 KMOB 141347
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
747 AM CST Wed Dec 14 2022

ALC097-141356-
/O.CAN.KMOB.SV.W.0270.000000T0000Z-221214T1400Z/
Mobile AL-
747 AM CST Wed Dec 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOBILE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM CST for southwestern
Alabama.

LAT...LON 3132 8831 3120 8814 3114 8822 3114 8833
      3121 8839
TIME...MOT...LOC 1346Z 221DEG 25KT 3118 8830 

$$

ALC129-141400-
/O.CON.KMOB.SV.W.0270.000000T0000Z-221214T1400Z/
Washington AL-
747 AM CST Wed Dec 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CST
FOR SOUTHWESTERN WASHINGTON COUNTY...

At 746 AM CST, a severe thunderstorm was located over Deer Park, or 7
miles northwest of Citronelle, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Deer Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CST for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3132 8831 3120 8814 3114 8822 3114 8833
      3121 8839
TIME...MOT...LOC 1346Z 221DEG 25KT 3118 8830 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
231 
WWUS54 KMOB 141351
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
751 AM CST Wed Dec 14 2022

ALC129-141400-
/O.EXP.KMOB.SV.W.0270.000000T0000Z-221214T1400Z/
Washington AL-
751 AM CST Wed Dec 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY
WILL EXPIRE AT 800 AM CST...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 100 PM CST for southwestern
Alabama.

LAT...LON 3132 8831 3120 8814 3114 8822 3114 8833
      3121 8839
TIME...MOT...LOC 1350Z 220DEG 24KT 3119 8829 

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 6:03 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 14, 6:03 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
603 AM CST Wed Dec 14 2022

...New UPDATE...

.UPDATE...

Issued at 601 AM CST Wed Dec 14 2022

Products updated for Tornado Watch #587 in effect for our
Mississippi counties along with Choctaw and Washington counties.
/16

&&

.PREV DISCUSSION... /issued 550 AM CST Wed Dec 14 2022/

..New AVIATION...

AVIATION...
(12Z TAFS)
Issued at 538 AM CST Wed Dec 14 2022

IFR to MVFR CIGs with general VFR VISBYs this morning will see a
bit of a rise to general MVFR today, then drop to IFR/low MVFR
tonight ahead of a cold front crossing the area. Shower and
thunderstorm activity will bring local drops in conditions to near
IFR levels today, with a better chance of IFR level conditions
late this afternoon and tonight as a line of convection moves east
across the forecast area. Strong low level flow will have LLWS
wind shear values flirting with 20kts over the area this afternoon
and tonight. Southerly winds 10 to 10 knots and gusty today will
become northeasterly tonight beginning around 00z as the cold
front moves east across the forecast area.
/16

PREV DISCUSSION... /issued 445 AM CST Wed Dec 14 2022/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Thursday)
Issued at 332 AM CST Wed Dec 14 2022

ENHANCED RISK (LEVEL 3 OR 5) OF SEVERE WEATHER ACROSS OUR ENTIRE
AREA WEDNESDAY AND WEDNESDAY NIGHT...

A broad upper low over the Central/Northern Plains will wobble
east, becoming centered over the Northern Mississippi River Valley
by Thursday evening. Several lobes of shortwave energy rotate
around this upper low through the Near Term, with the strongest
rotating around the southeast side of the upper low today through
tonight. This lobe becomes negatively tilted over the Lower
Mississippi River Valley, then western portions of the Southeast
and Tennessee River Valley today into tonight. Strong mid (60kts
at 850mb) and upper level 100kts at 500mb and 130kts at 300mb)
jets already present on the southeast side of the upper low
strengthen a bit as they begin to push east over the Lower
Mississippi River Valley today. A semi-stationary surface cold
front located just west of the Mississippi River begins to move
east, passing over the forecast area beginning around 00z this
evening, then southeast of the forecast early Thursday morning.

Today through tonight, the increase in upper support as the jets
move east over the forecast area is accompanied by a tongue of
decent instability (SBCapes around 1500J/kg) builds north over
southern Mississippi and southwest Alabama. Accompanied by effective
bulk wind shear values around 60kts and 0-1km helicities of 200-
400m^2/s^2, strong to severe storms are possible over the forecast
area today into tonight. Discrete, northward moving cells are
expected ahead of the coming cold front, then as the cold front
approaches, a line of showers and thunderstorms with embedded bowing
segments will cross the area. Wind damage is expected to be the
primary threat, with isolated tornadoes possible in the rotators.
With the guidance indicating the stacked nature of the jet
enhancement, will not be surprised if large hail is reported. Also,
water issues may be a problem, mainly well northwest of the Alabama
River. Training thunderstorms are possible, with the passing squall
line bringing additional rain. 1-3 inches of total rainfall are
possible, with locally higher amounts possible in the areas seeing
training cells. A FF.A for this afternoon/evening has been issued
for Choctaw, Wayne and Perry counties.

Temperatures well above seasonal norms are expected over the
forecast area ahead of the coming cold front, with a drop to around
to a bit below Thursday. Lower to mid 70s are expected today, with
around 60 to mid 60s expected Thursday. Tonight, a northwest to
southeast gradient is expected as cooler air moves over the forecast
area. Mid 40s northwest of the Alabama River to mid/upper 50s well
southeast of I-65 are expected.

The moderate to strong onshore flow is bringing increased swell to
area beaches, with a decreasing tidal cycle. A High Risk of rip
currents is in effect through Thursday night before easing. Surf
Heights have been flirting with High Surf Advisory. Do not feel they
will get much higher, especially with the afore mentioned decreasing
tidal cycle.
/16

SHORT TERM...
(Thursday night through Friday night)
Issued at 332 AM CST Wed Dec 14 2022

Drier and much colder conditions will continue through the period
as surface and upper level ridging builds in to the area from the
west. Highs on Friday will be in the mid/upper 50s inland to to
low 60s near the coast. Low temperatures will generally be in the
mid and upper 30s inland to mid/upper 40s near the coast. /13

LONG TERM...
(Saturday through Tuesday)
Issued at 332 AM CST Wed Dec 14 2022

An upper level shortwave will quickly move across the area on
Saturday. This upper support combined with decent moisture across
the southern half of the area will bring a small chance of rain
late Saturday and into Sunday. Showers should generally remain
confined to the Gulf waters and along the coast where the better
moisture will be in place. Further inland, surface high pressure
will likely keep more subsident conditions in place. Dry
conditions follow for Sunday as high pressure builds over the
area. Another disturbance is expected to move across the Gulf
early next week. This will bring increasing rain chances to mainly
the southern portions of the area. /13

MARINE...
Issued at 332 AM CST Wed Dec 14 2022
Onshore moderate to strong flow is expected today ahead of
a strong cold front moving east over the southern Plains. This lasts
into Wednesday night before a passing cold front brings moderate to
strong northwesterly flow to the marine portion of the forecast area
by around 18z/noontime Thursday. Moderate to at times strong
offshore flow will follow, lasting through the coming weekend. With
guidance indicating stronger flow lasting longer into Thursday
morning for the open Gulf waters, have extended the current SC.Y to
15z Thursday morning. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  48  65  40  61  40  55  36 /  90 100   0   0   0   0  10  10
Pensacola   78  53  66  44  62  43  56  40 /  70 100   0   0   0   0  10  20
Destin      78  57  68  47  62  45  56  43 /  70 100  10   0   0   0  20  20
Evergreen   74  46  62  38  59  37  53  33 /  90 100   0   0   0   0  10  10
Waynesboro  72  43  58  35  56  35  50  32 / 100  80   0   0   0   0  10  10
Camden      71  44  58  36  57  35  50  31 /  90 100   0   0   0   0  10  10
Crestview   75  51  64  38  62  37  56  34 /  70 100  10   0   0   0  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch from noon CST today through this evening for ALZ051.

     High Rip Current Risk through late Thursday night for ALZ265-266.

FL...High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

MS...Flood Watch from noon CST today through this evening for MSZ067-
     075.

GM...Small Craft Advisory from noon today to midnight CST tonight for
     GMZ630>632.

     Small Craft Advisory until 10 AM CST Thursday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Dec 14, 4:47 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
447 AM CST Wed Dec 14 2022

MSZ067-075-141130-
Perry MS-Wayne MS-
447 AM CST Wed Dec 14 2022

...A strong thunderstorm will impact portions of northwestern Perry
and west central Wayne Counties through 530 AM CST...

At 446 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Macedonia, or 6 miles northeast of Petal,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Perry
and west central Wayne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3143 8904 3151 8895 3166 8894 3160 8882
      3135 8914 3143 8915
TIME...MOT...LOC 1046Z 217DEG 24KT 3141 8916

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 7:30 PM CSTRiver Flood WarningMOBClarke, Washington8 days
Dec 13, 7:31 PM CSTRiver Flood WarningMOBChoctaw, Clarke, Washington8 days
Dec 14, 3:13 AM CSTFlood WatchMOBChoctaw16 hr
Dec 14, 10:01 AM CSTCoastal Flood AdvisoryMOBBaldwin, Mobile16 hr
Dec 14, 10:01 AM CSTHigh Surf AdvisoryMOBBaldwin, Mobile29 hr
Dec 14, 12:51 PM CSTSpecial Marine WarningMOB39 min
Dec 14, 2:41 PM CSTTornado WarningMOBChoctaw49 min
Dec 14, 4:26 PM CSTSpecial Weather StatementMOBMonroe49 min
Dec 14, 4:43 PM CSTSevere Thunderstorm WarningMOBMobile, Washington47 min
Dec 14, 4:58 PM CSTSevere Thunderstorm WarningMOBWashington47 min
Dec 14, 5:05 PM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw40 min
Dec 14, 5:08 PM CSTTornado WarningMOBCovington, Crenshaw52 min
Dec 14, 5:34 PM CSTTornado WarningMOBChoctaw, Clarke, Washington41 min
Dec 14, 5:56 PM CSTTornado WarningMOBClarke, Washington49 min
Dec 14, 4:47 AM CSTSpecial Weather StatementMOBJones43 min
Dec 14, 5:15 AM CSTSevere Thunderstorm WarningMOBWayne33 min
Dec 14, 1:35 PM CSTTornado WarningMOBWayne40 min
Dec 14, 2:54 PM CSTTornado WarningMOBWayne16 min
Dec 14, 3:04 PM CSTTornado WarningMOBWayne41 min
Dec 14, 3:21 PM CSTAreal Flood AdvisoryMOBWayne3 hr
Dec 14, 3:35 PM CSTSevere Thunderstorm WarningMOBPerry40 min
Dec 14, 3:56 PM CSTSevere Thunderstorm WarningMOBGeorge, Perry, Stone49 min
Dec 14, 4:24 PM CSTTornado WarningMOBGreene, Perry36 min
Dec 14, 5:18 PM CSTTornado WarningMOBGeorge, Greene26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.